The Migraine Girl's blog is not a substitute for professional advice! Thank you and be well.

Search This Blog

16 February 2008

a note to those who are considering Zonegran

I was just on MyMigraineConnection.com, perusing articles and looking up information on Zonegran withdrawal symptoms. To my chagrin, there's a general lack of specificity when it comes to lists of withdrawal symptoms. As the drug is prescribed off-label for Migraines (it's an epilepsy treatment), the medical websites all tend to point out that one should exercise caution while weaning off Zonegran due to increased risk of seizure and "other side effects--talk to your doctor."

So far my withdrawal process has been a lot easier than I'd expected. I'm halfway through and am sure my happiness with daily life has a great deal to do with my increased energy (a combination of getting off the energy-zapping Zonegran and getting all that B2 in my vitamins and my Petadolex, as I have mentioned before). Today I really took a turn for the worse, however, and hope hope hope it was just for one day.

Last night I went downtown with friends for a low-key night of chatting and carousing. Around 9:30 I decided to walk home, feeling a headache coming on. It was such a low-grade pain that I figured getting into bed early with a book and some chamomile tea would heal me right up. Boy, was I wrong. A raging Migraine headache took over within an hour of my arrival home. My stomach felt swirly but I was too nauseated to fetch a wastebasket to use as my emergency receptacle should I become sick to my stomach. (Luckily I didn't end up needing this option in the first place.)

This morning I woke up in a foul mood. A gray mood. A gray mood with fiery, jagged edges that caused me to lash out at everything from my boyfriend (who was suffering from a Migraine himself) to the dishes in the sink to the broom to my neglected plants. I. WAS. EXTRAORDINARILY. ANGRY. AND. BITTER. For no known reason. The closest I've come to such unreasonable anger would be in times of PMS, but I just finished my period, and this mood was far more sour and impossible to climb out of than any routine PMS funk.

What was I going through today? I see that agitation and irritability are side effects of Zonegran withdrawal; they can also accompany some people's postdrome stage, though feeling anger at this stage is infrequent for me.

In my rather fruitless search for Zonegran withdrawal symptoms, I did find a few pages on MyMigraineConnection.com on which people solicited the advice of others who may've tried Zonegran--what's our opinion of the drug as a Migraine treatment?

Here's my response. For those of you who read my blog frequently, you'll see nothing new. But it felt good to put it on paper--er, screen.

I have been on Zonegran for 22 months. The frequency, severity, and duration of my Migraine attacks decreased overall, but I still had super-duper Migraine months (especially during hot Augusts or stressful holiday times, for example) and was relying on my acute medication, Relpax, just as much as ever.

For me, the side effects of Zonegran far outweighed the positive. My doctor mentioned the possibility of some side effects, but both he and the drug literature mentioned that the effects would probably go away within 4-6 weeks. This was not the case for me. I lost a LOT of weight and the more bothersome side effects--memory loss, difficulty word-finding, near-constant fatigue, and simply a general feeling of dumbness!--were harder to pin down and took longer to emerge. I thought I was going nuts until I found a whole community of people out there who'd had the same things going on in their brains.

I'm now going through the withdrawal process and will be off Zonegran in three weeks. Petadolex is my new herbal drug of choice, and thus far it's working well!


Emily said...

great blog! i'm 19 and i've had migraines since i was 10. i was put on 400 mg of zonegran a year ago. i just recently started weaning off of it and i can already see an improvement in my energy level. however, i have been feeling more depressed than ever. i found this website interesting: www.rsdalert.co.uk/drugs/Zonegran.htm

Anonymous said...

Zonegran has a long half-life. That means it can take several weeks for a change in dosage to change the levels in your body significantly. This may be why you didn't feel depressed right away when you decreased your dosage.

Anonymous said...

Have you tried botox for your migrains? I have sufferend from migrains for over 15 years and the only thing that is helping now is botox.

themigrainegirl said...

Anonymous 1, Thank you for your post. I appreciate knowing more as to how and why that drug affected me as it did.

Anonymous 2, I've never used Botox for migraines, as it's cost prohibitive for me. I don't have insurance, but if I did I might explore that option. I'm so happy it's working for you. I hope that continues--I know lots of migraineurs have found relief with botox.

Karen said...

My husband recently stated taking Zoloft (50mg) for a major depression bout. He also was prescribed Zonegran (25 mg to start - work up to 100mg) for daily headaches. I knew within a couple days that Zonegran was going to be a problem - he is so sensitive to so many meds, he's hard to treat. He started feeing very hot to the touch within a couple days - and it only got worse. After a couple weeks (still at only one dose a day) his hand devloped a tremor and then visible muscle twitches - legs and arms and even his side. While Zonegran took away his headaches - the side effects were increasing. I called the Neurologist PA he saw and he SO did not believe a word I said about the side effects - he said that he has never heard of anything I was telling him. I told him that I could hardly get next to my husband because it was like a wall of heat just coming off of him - his hands were uncomfortable to even touch and of course the other problems. He told me to just have him quit - no taper down or anything - he's only been on it for three weeks. He has now been off Zonegran a couple days and wants to sleep all the time and he is irritiable and edgy.

The side effects are slowly fading, so I'm assuming that the Zonegran, not the Zoloft was the problem. I wonder if anybody else experienced irritability, sleepiness and edginess as a withdrawal symptom.

Anonymous said...

about to start zonegran from topamax. all your side effects you described are the same as the side effects i complained about on topamax, thats why they wanted to change my medicine. so i began googling zonegran to find more info. appears to be same side effects. have you ever been on topamax and if so could you compare side effects?

themigrainegirl said...

Karen, I don't remember any particular problems I had while weaning myself off Zonegran, but I do trust that you know your husband well and know when he's acting irritable and/or out of character. I'm frustrated alongside you when I hear that the neurologist was dismissive of your comments and concerns. "I've never heard of that happening" is but one of a handful of things my doctor said to me that led me to finding a replacement doctor who actually LISTENS and trusts what I'm saying.

Anonymous, I have never tried Topamax but have some blogger friends (& regular life friends) who have had some unpleasant side effects that were quite reminiscent of what I went through with Zonegran. If you do decide to go with Zonegran, I hope it works for you. Keep us posted!

Anonymous said...

Amazing, there can't be two us in the world! The headache girl is what represents me to most people that know me. It's been 22 years of a mystery and each day is a stuggle as you know. Mine are simply always there except when I sleep. I was researching zonegran and found you. How are you today? I would of never imagined someone to blog about a headache but for those of us who have this illness it is interesting.

themigrainegirl said...

Hey there, most recent anonymous blog commenter! Thanks for sending some feedback. If you poke around the web a bit, you'll find a handful of regular "migraine bloggers" out there. One site that has particularly helped me feel less alone is chronicbabe.com--check it out. I hope you get to feeling better soon.

My blog has moved!

You should be automatically redirected in 6 seconds. If not, visit
and update your bookmarks.